Ischemic Stroke Therapy with tPA
A patient is presented to the ER with weakness and expressive aphasia and CT head reveals an ischemic infarct of the left posterior cerebral artery. The patient was started on tPA and a repeat CT scan showed the left stroke with intracerebral hemorrhagic conversion in the left hemisphere. The provider documents the hemorrhagic conversion is due to the tPA therapy. What ICD-10-CM code(s) are assigned?
I63.532 Cerebral infarction due to unspecified occlusion left posterior artery
I61.2 Nontraumatic intracerebral hemorrhage in hemisphere, unspecified
T45.615A Adverse effect of thrombolytic drug, initial encounter
The rates of hemorrhagic transformation of ischemic strokes have been variably reported, but generally over half of all cerebral infarcts at some stage develop some hemorrhagic component, although the majority (89%) are petechial hemorrhages, and a minority (11%) parenchymal hematomas. Importantly cardioembolic strokes, especially large ones, are more likely to undergo hemorrhagic transformation than atherothrombotic strokes.
When an ischemic cerebral infarction evolves into a hemorrhagic infarct, two codes are required: one for the ischemic infarct and one for the hemorrhagic infarct. In this case the tPA was properly prescribed and administered so the hemorrhagic stroke is an adverse effect, not a complication, of the thrombolytic therapy and the adverse coding guidelines and sequencing rules apply. Hemorrhagic conversion does not always result from an adverse effect thrombolytic medication. If the patient has received thrombolytic medication and experiences a hemorrhagic conversion, a query may be required to clarify if the hemorrhagic stroke is an adverse effect of the medication.
Coding Clinic Second Quarter p. 9-10